Utah, 2008Winter Storm in Utah, February 13 to 14, 2008
February 13 to 14, 2008 · NWS SLC · 14 events in 14 counties and zones
A strengthening storm system and associated cold front pushed through Utah beginning in the afternoon of February 13th. Heavy snow developed along and behind this front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening storm system and associated cold front pushed through Utah beginning in the afternoon of February 13th. Heavy snow developed along and behind this front. Strong north winds also developed behind the front, resulting in white-out conditions in many locations. This event was particularly high impact in the southern Wasatch Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 13, 9:07 AM MST, 53 minutes earlier.
Area forecast discussion, Feb 13, 9:07 AM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 AM MST WED FEB 13 2008
.SYNOPSIS...A STRONG COLD FRONT WILL MOVE SOUTH ACROSS UTAH THIS
AFTERNOON THROUGH THIS EVENING. A COLD UNSTABLE AIRMASS WILL REMAIN
OVER THE AREA INTO THURSDAY. HIGH PRESSURE WILL RETURN LATE IN THE
WEEK...AND REMAIN IN PLACE THROUGH THE WEEKEND.
&&
.DISCUSSION...STRONG COLD FRONT NOW CROSSING OVER THE IDAHO BORDER
AND A LARGE BAND OF SNOW IS ALONG AND BEHIND THE FRONT. SOUTHERLY
WINDS ARE BREEZY AHEAD OF THE FRONT AND GUSTS ARE BECOMING STRONG
OVER THE HIGH TERRAIN. JUST BEHIND THE SURFACE FRONT THE SNOW
WILL BE HEAVY FOR A COUPLE HOURS ALONG A TIGHT MID LEVEL THERMAL
GRADIENT. THIS BOUNDARY SHIFTS INTO CENTRAL UTAH BY LATE AFTERNOON
AND ACROSS SOUTHWEST UTAH AND SOUTH CENTRAL UTAH EARLY THIS
EVENING. ASSOCIATED COLD UPPER TROUGH IS NOW DIGGING SOUTHEAST
ACROSS NEVADA AND THIS IS FORECAST TO PRESS INTO THE I-15 CORRIDOR
THIS EVENING...BRINGING ADDITIONAL SNOWFALL...AND THEN SLIDE
INTO SOUTHWEST UTAH BECOMING A CLOSED LOW TONIGHT. THE UPPER
LOW WILL BRING ADDITIONAL ACCUMULATIONS IN THE NORTH THIS
EVENING BUT THE BRUNT OF THE HEAVY SNOW WELL BEHIND THE COLD
FRONT WILL OCCUR IN SOUTHWEST UTAH THIS EVENING AS THE UPPER
LOW CLOSES OFF AND SETTLES OVER THIS REGION. UPDATED TO
DELAY TIMING FOR THE SOUTHERN WASATCH FRONT.
12Z GFS CONTINUES TO DIFFER WITH THE TIGHT 500 MB THERMAL GRADIENT
ALONG THE NEVADA BORDER AND THE NAM AND ARW BOTH PLACE IT ALONG THE
I-15 CORRIDOR FROM THE WASATCH FRONT TO CEDAR CITY THIS EVENING.
THIS DIFFERENCE COULD AFFECT TOTALS AND SNOWFALL AMOUNTS THIS
EVENING IN THE NORTH BUT THE WARNINGS IN EFFECT ARE FOR A COUPLE
HOURS OF INTENSE SNOW AND WIND ASSOCIATED WITH THE COLD FRONT. THE
POSITION OF THE UPPER LOW WILL AFFECT THE STRONGEST WINDS FOR
SOUTHWEST UTAH TONIGHT...THOUGH STRONG POST FRONTAL NORTHWEST WINDS
WILL OCCUR AS EARLY AS LATE TODAY AND THIS EVENING.
THE STRONG LOCALIZED GAP WINDS MAY BE DELAYED UNTIL THURSDAY. WINTER
STORM WARNING WILL COVER STRONG POST FRONTAL WINDS BUT WINDS IN
DIXIE COULD BE STRONG WITH FRONTAL PASSAGE AS WELL...ESPECIALLY WITH
THE ASSOCIATED CONVECTIVE BAND.
SNOW SHOWERS WILL LINGER INTO THURSDAY MORNING ESPECIALLY
IN THE UPPER LEVEL LOW CIRCULATION ACROSS SOUTHWEST UTAH.
NAM AND GFS ALSO DIFFER ON THE UPPER LOW MOVEMENT WITH THE
GFS HOLDING THE MAIN UPPER LOW OVER NORTHWEST ARIZONA AND THE NAM
SHIFTING IT EAST TO THE 4-CORNERS BY THURSDAY AFTERNOON. LAST
EVENINGS 00Z ECMWF WAS A COMPROMISE WITH THE UPPER LOW ALONG THE
ARIZONA BORDER IN THE GRAND STAIRCASE. MAIN EFFECT OF THE LOW WILL
BE THE WINDS FOR THE SOUTHWEST AND THE NORTHERN EXTENT OF SNOW
SHOWER ACTIVITY FOR THURSDAY. APPEARS LITTLE ADDITIONAL SNOW WILL
OCCUR ALONG AND NORTH OF I-80 ON THURSDAY.
WARMING TO A MILD AIR MASS OVER THE WEEKEND.
&&
.AVIATION...SOUTH WINDS WILL CONTINUE TO INCREASE THIS MORNING AT
THE SLC TERMINAL AS A COLD FRONT APPROACH. WINDS ARE EXPECTED TO
SHIFT TO THE NORTHWEST AND BECOME GUSTY BETWEEN 19Z AND 20Z. THERE
IS A 30 PERCENT CHANCE THAT THIS WILL OCCUR EARLIER...BETWEEN 18Z
AND 19Z. A PERIOD OF INTENSE SNOW WILL ACCOMPANY THE FRONT...CAUSING
CONDITIONS TO RAPIDLY DETERIORATE TO LIFR.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 10 AM TODAY TO 10 PM FOR
UTZ001-UTZ002-UTZ006-UTZ007-UTZ008.
WINTER STORM WARNING FROM NOON TODAY TO 10 PM FOR
UTZ003 AND 004.
WINTER STORM WARNING FROM 2 PM TODAY TO 9 AM THURSDAY FOR
UTZ014-UTZ015-UTZ016-UTZ517-UTZ518.
SNOW AND BLOWING SNOW ADVISORY FROM 10 AM TODAY TO 10 PM
WEDNESDAY FOR UTZ009-UTZ010.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM TODAY
FOR UTZ005.
HIGH WIND WATCH FROM 8 PM TODAY TO 4 PM THURSDAY FOR UTZ019.
WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 10 PM TODAY
FOR WYZ021.
&&
TARDY
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Feb 13, 5:38 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 AM MST WED FEB 13 2008
UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
538 AM MST WED FEB 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BRING A PERIOD OF HEAVY SNOW AND STRONG
WINDS TO MUCH OF NORTHERN AND CENTRAL UTAH TODAY SHIFTING INTO
SOUTHERN UTAH THIS EVENING. SIGNIFICANT SNOW ACCUMULATION WILL
SERIOUSLY IMPACT TRAVEL ALONG THE ENTIRE I-15 CORRIDOR FROM THE
IDAHO BORDER TO SOUTH OF CEDAR CITY. SEE THE LATEST WINTER WEATHER
STATEMENT FOR DETAILS.
STRONG CANYON WINDS WILL CONTINUE IN PORTIONS OF WASHINGTON COUNTY
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL PERSIST THURSDAY ACROSS PORTIONS OF CENTRAL AND SOUTHERN
UTAH AND COULD CONTINUE TO IMPACT TRAVEL. STRONG CANYON WINDS
WILL ALSO CONTINUE IN WASHINGTON COUNTY INTO THE AFTERNOON.
HIGH PRESSURE WILL RETURN TO THE OUTLOOK AREA FRIDAY AND REMAIN
THROUGH THE EARLY PART OF NEXT WEEK. THIS WILL BRING DRY WEATHER
WITH A GRADUAL WARMING TREND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Great Salt Lake Desert and Mountains
- When
- February 13, 10:00 AM MST to February 14, 6:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- Mesonet
Multiple SNOTELs in the higher elevations of the western deserts received 1.00 inch of snow water equivalent or more, while 3 inches of snow in the lower elevations was also reported. In addition, the Rosebud RAWS recorded a maximum wind gust of 58 mph.
Winter Storm, Cache Valley/Utah
- When
- February 13, 11:00 AM MST to February 14, 6:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Logan received 8 inches of new snow and Smithfield received 6 inches. In Logan, Utah State University canceled evening classes because of heavy snow and strong winds.
Winter Storm, Wasatch Mountains I-80 North
- When
- February 13, 12:00 PM MST to February 14, 2:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Mesonet
The Monte Cristo SNOTEL indicated approximately 15 inches of snow. Winds were also gusty in the northern Wasatch Mountains, with a maximum gust of 51 mph at Ogden Peak.
Winter Storm, Wasatch Mountains South of I-80
- When
- February 13, 1:00 PM MST to February 14, 5:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Solitude received 15 inches of new snow for the event, while Brighton Crest received 14 inches. The maximum wind gust recorded in the area was 70 mph.
Winter Storm, Western Uinta Basin
- When
- February 13, 2:00 PM MST to February 14, 8:00 AM MST
- Where
- Western Uinta Basin forecast zone
- Reported by
- COOP Observer
Bridgeland and Altamont both received 12 new inches of snow for the storm.
Winter Storm, Northern Wasatch Front
- When
- February 13, 2:00 PM MST to February 14, 3:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Broadcast Media
Bountiful Bench received 7 inches of new snow from this storm. In addition, the afternoon rush hour was highly impacted by the snowfall, which included 36 mph wind gusts recorded at the Ogden ASOS. Several sections of Interstate 15 in Box Elder, Weber and Davis counties were closed throughout portions of the evening.
Winter Storm, Salt Lake and Tooele Valleys
- When
- February 13, 2:00 PM MST to February 14, 9:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Mesonet
Heavy snow in the Salt Lake and Tooele Valleys was accompanied by strong winds, including a 59 mph wind gust at the University of Utah. These white-out conditions had a major impact on the afternoon commute on the 13th and the morning commute on the 14th. Snow totals in the Salt Lake Valley included 10 inches at Upper Millcreek, 8 inches in the Upper Avenues, 8 inches in Sandy, and 6 inches at the Salt Lake Airport. In addition to all this, the storm stalled over the Tooele Valley for several hours on the morning of the 14th, resulting in a storm total for Tooele of 21 inches of snow.
Winter Storm, Southern Wasatch Front
- When
- February 13, 3:00 PM MST to February 14, 8:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Broadcast Media
Impact-wise, the southern Wasatch Front was hit the hardest by this storm. Woodland Hills and Payson both received a foot of new snow for the storm, but the real story was the effect on afternoon and evening travel. With the heavy snowfall, this area received the strongest winds for the state in a valley location, with the strongest recorded gusts being 70 mph in Alpine and 69 mph in Lehi. This led to white-out conditions and high impacts to the afternoon commute. Over 200 students were stranded at 3 elementary schools, and ten buses with 60 to 70 students each were stranded because of road closures or weather conditions, most later returning to their schools until parents could get them. Numerous roads were closed down, including U.S. Highway 6 in Utah county east of Spanish Fork, and all of Redwood Road in Utah county. Many motorists were forced to abandon their cars and come back on Valentine's Day, only to find them buried in snow drifts, some as high as 10 feet. Many of these motorists spent the night in gas stations and grocery stores, and reports indicated that these stranded people numbered in the hundreds. Accidents with this storm included a 12-car pileup at Redwood Road and Lehi Main in Saratoga Springs, two jack-knifed semitrailers blocking several northbound lanes of I-15 near Point of the Mountain, a seven-car accident near American Fork, and 16 vehicles involved in a massive pile-up on Highway 73 in Saratoga Springs.
Winter Storm, Wasatch Mountain Valleys
- When
- February 13, 4:00 PM MST to February 14, 5:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Kamas received 8 inches of new snow for the event.
Winter Storm, Central Mountains
- When
- February 13, 4:00 PM MST to February 14, 4:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- Mesonet
Farnsworth Lake and Gooseberry SNOTELs had approximately 12 inches of snow in 12 hours.
Winter Storm, Southern Mountains
- When
- February 13, 6:00 PM MST to February 14, 11:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- Mesonet
Webster Flat SNOTEL received approximately 14 inches of new snow in 12 hours, while Brian Head received 13 inches.
Winter Storm, Sanpete/Sevier Valleys
- When
- February 13, 8:00 PM MST to February 14, 8:00 AM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- Mesonet
Mount Pleasant received 6 inches of snow for the event.
Winter Storm, West Central Utah
- When
- February 13, 9:00 PM MST to February 14, 3:00 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Fillmore received a storm total of 18 inches of snow, while Oak City received 11 inches.
Winter Storm, Southwest Utah
- When
- February 13, 10:00 PM MST to February 14, 9:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Cedar City received 8 inches of snow from the storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, February 13, 20081 death · 1 event
- Cold in Illinois, February 13 to 15, 20081 death · 1 event
- High Wind in Nevada, February 13, 2008$380,000 · 110 kt wind · 5 events
- Wildfire in Texas, February 13, 2008$189,000 · 4 events
- High Wind in California, February 13, 2008$151,000 · 63 kt wind · 2 events
- Strong Wind and Frost and Freeze in California, February 13 to 15, 2008$89,000 · 10 events
- Flooding and Heavy Rain in Rhode Island, February 13, 2008$80,000 · 4 events
- Flooding in Connecticut, February 13 to 14, 2008$40,000 · 3 events
- Winter Storm in North Dakota, February 13 to 14, 20082 injured · 9 events
- Winter Storm and Heavy Snow in Maine, February 13, 200817 events
- Winter Storm and Winter Weather in Colorado, February 13 to 15, 200816 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, February 13, 200814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84301, 84322, 84327, 84328, 84321, 84323, 84324, 84334, 84326, 84332, 84333, 84329, 84330, 84331.